Review: Bupropion and SSRI-induced side effects
Selective serotonin reuptake inhibitors (SSRIs) are a first line treatment option for millions of patients, due to the positive balance between efficacy and tolerability. However, some side effects associated with their use, can impair quality of life and compliance with treatment. This paper reviews the prevalence of sexual dysfunction, weight gain and emotional detachment during SSRI treatment, the profile of bupropion for each of these events and the ability of bupropion to reverse them. Double-blind trials, open-label trials and anecdotical reports derived from Medline were included. First, there is robust evidence that SSRIs can induce sexual side effects and that bupropion causes less sexual dysfunction than SSRIs. There is limited, mainly open-label evidence that bupropion can reverse SSRI-induced sexual side effects. Second, there is good evidence that long-term treatment with some SSRIs can result in weight gain and that long-term treatment with bupropion can result in a small weight loss. There is only anecdotical evidence that bupropion can reverse SSRI-induced weight gain. Third, treatment with SSRIs has been associated with ;emotional detachment', although controversy exists about this concept. No data are available on the profile of bupropion for ;emotional detachment' or for the reversal of SSRI-induced ;emotional detachment' by bupropion-addition.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.